Nebraska, 2019

Damaging Winds in Nebraska, September 11, 2019

September 11, 2019 · NWS GLD · 2 events in 2 counties and zones

Thunderstorms produce damaging wind gusts up to 56 kts in southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produce damaging wind gusts up to 56 kts in southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 11, 4:46 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 11, 4:46 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
446 PM MDT Wed Sep 11 2019

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM MDT Wed Sep 11 2019

Looking aloft we see the 500mb closed low starting to tighten and
become a closed low by 21s centered over the Montana Wyoming
state line. At the surface we see the corresponding front making
it's way across the rockies as of 19 Z, with a stationary boundary
drifting diagonally from the Dundy/Hitchcock County, Nebraska
line to Stratton, Colorado.

As of 2:30 pm MT, a Severe Thunderstorm Watch was issued until
10:00 PM MT. Threats expected will be large winds, damaging hail,
and a potential tornado or two. Convective parameters looked much
better, so confidence is now high on impacts to our northern CWA
counties. The cold front will pass late this evening, but winds
will continue to remain strong after the frontal passage.
Expecting winds to sit around 25 knots with large gusts.

Storms are expected to form individually then develop into a
bowing line later in the event.

.LONG TERM...(Friday through Wednesday)
Issued at 109 PM MDT Wed Sep 11 2019

A trough over the northern Midwest moves northeast into eastern
Canada Friday as a ridge moves over the northern Plains. With high
pressure over the southern U.S., almost zonal flow aloft sits
over the central Plains through Saturday. As a trough moves east
to the Canada/U.S. coastline, a ridge builds over the central U.S.
Sunday. The trough moves over the West Coast by Tuesday. By
Thursday, the trough moves over the Intermountain West with the
ridge over the eastern U.S.

Leeside troughing redevelops along the Front Range Saturday
continuing through the extended forecast period. High temperatures
in the lower 80s to 90s and lows in the lower 50s to upper 60s
are expected under dry conditions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 445 PM MDT Wed Sep 11 2019

Thunderstorms will be possible at either terminal at the beginning
of the period (00-06Z), though the relative best chance will be at
the MCK terminal. Thereafter, VFR conditions are anticipated to
prevail through the remainder of the TAF period. Breezy southerly
winds (15-25 knots gusting to ~30 knots) will persist through this
evening, abruptly shifting to the WNW-NNW at 15-25 knots with
gusts to ~30 knots in the wake of a frontal passage around or
shortly after midnight MDT (~06Z). Breezy WNW-NW winds will
persist through the day Thursday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...EV
LONG TERM...NEWMAN
AVIATION...VINCENT
Hazardous weather outlook, Sep 11, 2:41 PM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
241 PM MDT Wed Sep 11 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122045-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
241 PM MDT Wed Sep 11 2019 /341 PM CDT Wed Sep 11 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch has been issued for the following
counties until 10 PM MDT/11 PM CDT tonight: Yuma county in Colorado,
Dundy, Hitchcock, and Red Willow counties in Nebraska, and Cheyenne
and Rawlins counties in Kansas.

Strong to severe thunderstorms are expected this afternoon into the
evening hours, with the strongest storms expected north of Highway
36. Hail up to 2 inches in diameter, wind gusts of 70-80 MPH, and
brief tornadoes may occur. The threats will shift to primarily wind
by mid evening as the storms form a line and move east across
Nebraska and Northern Kansas.

This evening as the cold front moves through, northwest winds will
rapidly increase for an hour or so, with wind gusts as high as
40-50 MPH. This narrow corridor of winds will move southeast across
the Tri- State Area during the evening behind the storm activity.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Sep 11, 5:48 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             7 NNE SHARON SPRINGS    38.99N 101.70W
09/11/2019  E0.88 INCH       WALLACE            KS   TRAINED SPOTTER

            ALSO REPORTED SOME GUSTY WINDS, BUT NO TREE
            BRANCHES BROKEN.

&&

JRP
Special weather statement, Sep 11, 5:52 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
552 PM MDT Wed Sep 11 2019

KSZ013-120015-
Sherman KS-
552 PM MDT Wed Sep 11 2019

...SPECIAL WEATHER STATEMENT...

At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Ruleton, moving northeast at 55 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Goodland and Ruleton.

This includes Interstate 70 in Kansas between mile markers 9 and 22.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern Kansas.

LAT...LON 3918 10200 3957 10173 3947 10143 3913 10191
TIME...MOT...LOC 2352Z 218DEG 47KT 3930 10180

DDT
Special weather statement, Sep 11, 6:28 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Goodland KS
628 PM MDT Wed Sep 11 2019

KSZ013-120045-
Sherman KS-
628 PM MDT Wed Sep 11 2019

...SPECIAL WEATHER STATEMENT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm near
Goodland, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Goodland.

This includes Interstate 70 in Kansas between mile markers 13 and 22.

LAT...LON 3922 10176 3927 10186 3950 10167 3942 10151
TIME...MOT...LOC 0028Z 215DEG 16KT 3932 10176

DDT
Local storm report, Sep 11, 7:44 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             GOODLAND                39.35N 101.71W
09/11/2019  E0.50 INCH       SHERMAN            KS   NWS EMPLOYEE

            DELAYED REPORT.

&&

JRP
Local storm report, Sep 11, 8:14 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM MDT WED SEP 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             12 W WINONA             39.06N 101.47W
09/11/2019  E1.50 INCH       LOGAN              KS   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA. ALSO
            REPORTED THE GROUND WAS HALF COVERED WITH
            HAIL AND THEY RECEIVED 0.55 INCHES OF
            RAINFALL. TIME ESTIMATED BASED ON RADAR.

&&

JRP
Special weather statement, Sep 11, 8:37 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
837 PM MDT Wed Sep 11 2019

COZ090>092-KSZ001-002-013-027-NEZ079-080-120500-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Sherman-Wallace-Dundy-Hitchcock-
Including the cities of Yuma, Wray, Burlington, Arapahoe,
Cheyenne Wells, St. Francis, Bird City, Atwood, Goodland,
Sharon Springs, Benkelman, Culbertson, Trenton, Stratton Ne,
and Palisade
837 PM MDT Wed Sep 11 2019 /937 PM CDT Wed Sep 11 2019/

...Strong Northerly Winds in the Wake of a Cold Frontal Passage
this Evening...

Strong winds are expected behind a cold front surging southeast
through eastern Colorado into western Kansas this evening.
Southerly winds in advance of the front will abruptly shift to
the north and increase to 25 to 35 mph with gusts up to 50 mph
behind the front. Automated observing sites in Limon and Akron,
Colorado reported wind gusts ranging from 45 to 55 mph at 8 pm
MDT.

Winds of this magnitude may result in hazardous travel conditions,
particularly on west-east routes such as Interstate 70.

Vincent

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hitchcock

When
September 11, 9:19 PM CST
Where
Hitchcock County, 4.31 mi N of Trenton Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.241, -101.045

Thunderstorm Wind, Red Willow

When
September 11, 9:51 PM CST
Where
Red Willow County, 0.61 mi WNW of (Mck)mc Cook Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.204, -100.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856066, 856067.